Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Effect of Meds on liver function

  1. #1

    Effect of Meds on liver function

    Hi there,


    Does anyone hear know about the effect on liver function when taking either of Tramadol 200 extended release and 200 immediate release a day or when taking Oxycontin 40 mg with up to 20 mg oxynorm (immediate release oxycodine) a day? I have very slightly elevated ALT liver function test results and I was wondering if trying to go back to the Tramadol regime for a while might help but I have been told these two meds are metabolised differently in the liver. Common sense says the weaker Tramadol should be less hard on the liver. Just wondered if anyone had any info, I will be checking this out with my pharmacist, my GP doesn’t seem concerned.


    Thanks for any insight.
    Lu

  2. #2
    Do you have any other conditions that would impair your liver function? Heavy drinking, Hepatitis C, etc? I would think if you are a normal, healthy person you should be fine.

  3. #3
    Hi Tburst
    I do not drink (never have) I take statins and at time test was done I was also taking Sertraline anti depressant. Stopped taking that. As part of my diagnosis tests (Transverse Myelitis) my liver function blood tests were all well in normal range. It is only my ALT which is slightly elevated and I think it must be the medications I an on. Oh yes - I am vegan but there is a family genetic predisposition to high cholesterol (which I have- hence the statins) and family history of diabetes (which I do not have)!
    Lu

  4. #4
    Quote Originally Posted by TM Girl View Post
    Hi Tburst
    I do not drink (never have) I take statins and at time test was done I was also taking Sertraline anti depressant. Stopped taking that. As part of my diagnosis tests (Transverse Myelitis) my liver function blood tests were all well in normal range. It is only my ALT which is slightly elevated and I think it must be the medications I an on. Oh yes - I am vegan but there is a family genetic predisposition to high cholesterol (which I have- hence the statins) and family history of diabetes (which I do not have)!
    Lu
    Ah, that Vegan thing will kill you. You should probably eat at least 2 or three big macs a week to get your ALT back in a normal range.

  5. #5
    Senior Member canuck's Avatar
    Join Date
    Mar 2003
    Location
    BC Canada
    Posts
    2,710
    TM Girl do you dirnk energy drinks at all? I kicked my redbull habit and my liver enzyme levels are back to normal.

  6. #6
    TM - what is your physician's explanation for your elevated ALT? How many times has it been measured? Is it consistently elevated? Are your other liver enzymes are okay?

  7. #7
    Hi all thanks so much for the responses.
    The thought of even one big mac makes me feel a bit icky!
    I don’t drink energy drinks, water fruit juice, some sugar free fiizt drinks and sugar free Ribena (not sure of you get that in the USA) black coffee (two cups a day) tea with soya and flavoured soya drinks.......... yep that’s about it! I will certainly stay away from high energy drinks, thanks for the tip.


    Arndog, my GP thinks the raised level ALT at 47 is nothing to worry about and may be caused by my meds. It has only been raised once as far as I know. I am having another liver function teat done next week. I only found out it was raised in my Jan 2011 test because I asked for a copy to take to my pain management consultant appt last week. Frankly I don’t care much about temporary liver damage due to meds (if that is what is causing it) I have reason to put pain management above worries about my liver for the next year or so as for personal reasons I need to be there and as well as I can for my partner who has a chronic progressive and incurable condition. I am curios to find out of others on strong pain meds have had this issue, maybe I am getting concerned unnecessarily, right now everything seems to get me in a spin!
    Thanks
    Lu

  8. #8
    I think that if one of the 3 liver enzymes (ALT, SGPT, Alk Phos) is slightly elevated, I personally would just monitor it every 3 months to get a handle on what its doing. I think that worrying is your right but I wouldn't let this eat at you. Your liver will be okay.

  9. #9

    Lightbulb

    Thanks Arndog,
    I am certainly going to follow up on this and have another liver function test arranged. I think that I am feeling a bit paranoid, pain levels high worried about how I am going to be able to be my carers carer, I will let you all know how I get on.

    I am sorry I don't post here often, I read from time to time an your are all amazing people. I find posting quite difficult, don't really know why, there isn't such a great forum for SCI pain in the uk, thanks for all your responses it means a lot.
    Lu

  10. #10
    Hi,
    I said I would update on this. As it happens I had liver function tests taken twice in a week because as well as the test I had already booked I was ordered off to hospital by my GP as I had severe gut pain and a fever. I was zapped with IV antibiotics and that got rid of it. Anyway both tests were normal. The only reason I can think my ALT was elevated in Jan 2011 was at that time I was taking Sertraline anti depressant (I think it is called Zoloft in US). I keep a log of my medication as I know that was the only difference. My GP says it may have caused it but also said these tests can vary a lot anyway!

Similar Threads

  1. Replies: 0
    Last Post: 09-19-2010, 07:51 AM
  2. Replies: 0
    Last Post: 08-23-2007, 08:56 PM
  3. Meds vs. function
    By feisty in forum Life
    Replies: 14
    Last Post: 12-22-2005, 07:55 AM
  4. Replies: 1
    Last Post: 05-04-2005, 11:03 AM
  5. liver function and 4ap
    By Sebastiang in forum Care
    Replies: 6
    Last Post: 02-01-2005, 07:10 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •